• Aucun résultat trouvé

A property o f bounded normal operators in Hilbert space


Academic year: 2022

Partager "A property o f bounded normal operators in Hilbert space "

En savoir plus ( Page)

Texte intégral


A R K I V F O R M A T E M A T I K B a n d 4 n r 43

C o m m u n i c a t e d 6 D e c e m b e r 1961 b y O. FI~OSTMAlq

A property o f bounded normal operators in Hilbert space


Let H be a complex Hilbert space (i.e. a complete inner product space over the complex numbers) with scalar product ( . , . ), norm I1" II, and identity ope- rator I. For any bounded linear operator B in H we denote the spectrum b y sp (B) and the point-spectrum by psp (B). The smallest circular disc containing sp (B) is denoted by dB, the boundary of dB b y cB, and its center and radius b y zB and RB, respectively. For a plane set S we denote the convex hull by cony (S).

For u and v in H we define

sin (u, v) = (1 - ](u, v)]2 ~ 89



(If u or v is zero, we define sin (u,v)=O.)

The purpose of this note is to prove and discuss the following Theorem 1. Let N be a bounded normal operator in H. Then

sup/11Null2 I(Nu'-~)12~ = R ~ ,

=+o ~ Ilu[I 2 Ilnll ~ ! (1)

or equivalently, SUPu.0 ~ sin (u, Nu) = RN. (2)

Pro@ We may evidently suppose t h a t RN> 0. For any complex ~t and a n y u E H with I l u l l = l ,

IlNull 2 - I ( N u , u)I s : II N ~ - ~ull 2 - I ( U u ,

u) - ~ 12,


Hence, taking 2 = zm

sup/!lNull~ I<~u-'~u)l~X = sup <

N u - z N u

2 - 1 ( N u , ~)-~NI:)

=+o \ l l u l l ~ Ilull 4 ! u =1

< sup

I I N u - z N u l l ~ = l l N - z N I l l 2 = R ~ ,



since the norm and the spectral radius of the normal operator N - zN I are equal.


We will now exhibit a sequence


such t h a t


Ilu.l[+l, ]

II Nu. - u. II +R , when

( N u . , u.) ~ zN

n-+ ~ . (5)

The theorem will then be proved.

We first estabhsh t h a t zNE conv (sp (N)N cN). Otherwise, we could find a clo- sed half-circle


having no point in common with sp (N). Since h and sp (N) are compact, they would have a positive distance, and it would follow t h a t sp (N) is contained in a smaller circular disc t h a n dN.

Thus there exist two or three distinct complex numbers ~t 1 .. . . . ~trE sp (N) such t h a t ( r = 2 or 3)

12i - ZNr 12 = R2N' r }


with ~ m ~ = l and m l > 0 .

i = l i=1


r <0~+ ( i = l , r) i n H w i t h B y the properties of spectrum there exist sequences

.tun fn:l

. . . ,

liu )l I = l, (7)

IINu2>-: o1,,= +11+0 when

n - - > ~ . (8) Since N is normal and the 2~ are distinct, (8) implies

(u~ >,u~))-->0 for i#?" when n - - > ~ . (9) Finally we define u, = Z [ : I m~ 89 u~ ). The verification of (5) is immediate, using (6),

(7), (8) and (9). This completes the proof.

The proof can, of course, also be carried through b y means of the spectral re- presentation of N (for notation, cf. [2]),

N = f z E ( d x d y ) , z

= x + iy.

I n this case the problem reduces to finding sup



a n d ~/~ is the set of positive measures on sp (N) of the form




= 1. We m a y also write

2I(da) =

f f l z - ~ ] 2 da(z) da($).

One of the authors ([1], Theorems 5 and 6) has studied the problem of maxi-



mizing this integral for all positive measures on sp (N) with total mass 1, using essentially the above argument.

I t follows from the proof t h a t the sup in (1) and (2) is attained if and only if we can find u E H , I l u l l = l , such t h a t

[[ N u - ZN U 112 = f [ Z -- ZNI 2 (E(dxdy) u, u) = R~N,

(Nu, u) = f z(E(dxdy) u, u) = za.

These equations express t h a t ( E ( d x d y ) u , u ) has its s u p p o r t on cN and its center of g r a v i t y in za. I n particular, the sup is attained if the points ~t in (6) and (8) can be chosen as eigenvalues (and the sequences u~ ) as constant sequences of ei- genvectors), i.e. if ZN E cony (psi) (N) n ca). This situation occurs for instance if sp ( N ) = psp (N), which is, of course, always the case if H is finite-dimensional.

If N is self-adjoint, so t h a t sp (N) is a subset of the real line, then RN is half the diameter of the spectrum, and the sup in (1) and (2) can be attained only in the case discussed above.

I t is easy to construct an example of a (necessarily non self-adjoint) normal operator N in a (necessarily infinite-dimensional) Hilbert space H such t h a t psp (N) is e m p t y and still the sup in (1) and (2) is attained. (One can, for example, arrange t h a t sp (/V)=ca.)

We will a p p l y Theorem 1 and its proof to the following problem: Given u , / E H, w h a t can be said a b o u t the spectrum of a n y bounded normal operator with N u = ] ? The following result follows at once from (4).

Corollary 1. Let u , / e H , Ilull = 1, and let r = II/11 sin (/,u). Let N be a bounded nor- mal operator such that N u = / . Then

o 2

r" ~< R a - I ( / , u) - ZN[ 2. (10) I n particular RN >~ r.

Corollary 1 has the following consequence for self-adjoint operators:

Corollary 2. Let u , / e H , I[ul] = l, r=[[/] I sin (/,u), and let (/,u) be real. Let A be a sel]-ad]oint operator such that A u = ]. Then conv(sp(A)) contains some closed interval [(/, u ) - :~, (/, u ) + flJ w i t h ~ = r ~

Corollary 2 is immediately obtained from Corollary 1. I n fact, conv(sp(A))

= [zA- RA, z~ +RA] and we have to prove t h a t

(ZA + RA -- (/, U)) ((/, U) -- ZA § RA) >t r 2, which in this case is equivalent to (10).

As a trivial consequence of Corollary 2 we get:

Corollary 3. Let u , / e H, HuH = 1, r =


sin (/, u), and let (/, u) > O. Let A be a non- negative, sel/-ad]oint operator with A u = / . Then


s u p 2 / > (1, u) + r2/(l, u ) =

II 1113/(/,


). G s p ( A )

This estimate, which can also be easily o b t a i n e d directly, is stronger t h a n t h e obvious ones, (/,u) a n d ]]/]]. I n fact, we h a v e b y the C a u c h y inequality,






W e conclude this p a p e r b y discussing t h e following problem: G i v e n u , / E H with I] u]l = 1, can we always find a n o r m a l o p e r a t o r N w i t h N u = / s u c h t h a t we get e q u a l i t y in (10)? T h e answer is contained in the following

Theorem 2. Let u, I E H ,


= 1 , and let r =


sin ( l , u ) > 0 . Assume that the com- plex number z and the positive number R satisly

r3 = R2 - I(1, u) - zt 3. ( 1 1 )

Then there exists a normal operator N with N u = / such that RN = R and ZN= Z. I n particular, /or given u , / E H, I] u II = 1, it is always possible t o / l u g a normal operator N such that N u = / and RN = r. I n this case, necessarily zN = z = (/, u).

Proo/. W e first p r o v e the t h e o r e m for the case z = 0 a n d (/,u) real. Consider t h e subspace G in H , s p a n n e d b y u a n d /. W e will p r o v e t h a t we can find t w o orthogonal vectors Y~I a n d 92 such t h a t

I n fact, (12) is solved b y

u=~01+~2' 1 (12)

/ = Ry~ 1 - RyJ2. j

Using the definition of r, we get f r o m (11)

T h e linear o p e r a t o r A defined b y

A ( X l ~ l + x 2 ~ 3 § ) = x l R ~ l - x 2 R y ) 3 , v_L G,

t h e n satisfies the conditions in T h e o r e m 2. T h e o p e r a t o r A is even self-adjoint.

T h e general case can now be reduced to the case considered above. P u t


= e ' ~ zu), where the real n u m b e r 0 is chosen such t h a t




u ) = ego((/, u) - z)

is real. W e e a s i l y f i n d (cf. (3)) t h a t

r ' = II/']1 sin ( u , l ' ) = Ilill sin ( u , / ) = r,

a n d t h e r e f o r e r '2 = R 2 - (/', u) 2.

W e can t h u s f i n d a s e l f - a d j o i n t o p e r a t o r A w i t h c o n v ( s p ( A ) ) e q u a l t o t h e closed i n t e r v a l [ - R, R] a n d such t h a t A u = ~'. T h e n o r m a l o p e r a t o r N = e -~ ~ A + z I t h e n satisfies t h e c o n d i t i o n s in T h e o r e m 2.

T h e a u t h o r s a r e i n d e b t e d t o P r o f e s s o r L a r s H S r m a n d e r for s t i m u l a t i n g discus- sions on t h e c o n t e n t s of t h i s p a p e r .

University o/Stockholm, Sweden.


1. BJORCK, G., Distributions of positive mass, which maximize a certain generalized energy integral. Ark. Mat. 3, 255-269 (1955).

2. RIESZ, F., and Sz.-NAGY, B., Legons d'analyse fonctionelle. Budapest, 1952.

Tryckt den 24 juli 1962

Uppsala 1962. Almqvist & Wiksells Boktryckeri AB


Documents relatifs

We generalize this result by considering a symmetric matrix M with en- tries in a formally real principal domain A , we assume that M is positive semi-definite for any ordering on

d ) Ajouter de nouveaux clients en utilisant le formulaire Client Choisir Formulaire Prestations, Double Clic ….. e ) Ajouter de nouveau clients et de nouvelles visites en

Co-integration of several range sensors in INSPEX (left) UWB Radar and device [4] (middle), Obstacle echo over time and snapshots of (Speed, Distance) matrix estimation (right) A

A notre connaissance, aucune étude de l’époque ne tente d’utiliser ces données pour évaluer quantitativement les coûts ou les avantages de l’abolition, ni même pour

- Existence and boundness results for abstract nonlinear Volterra equations of nonconvolution type,

We show that every positive Hilbert-Schmidt operator on ~, and more generally every positive self-adjoint unbounded operator on determines a standard generalized

the space of all infinitely differentiable func- tions with compact support in R+ topologized as in Schwartz [1] - and impose suitable growth conditions on the

For such X the Hilbert space L2(X) has denumerable infinite dimension (unless X is a finite interval of Zm; then the dimension.. is

The key difference is that while those bounds are typically used to bound the deviation between empirical and expected means under the assumption that the data are drawn from the

We construct a path distribution representing the kinetic part of the Feynman path integral at discrete times similar to that defined by Thomas [1], but on a Hilbert space of

Tulcea proved that if X has a strictly positive measure and K is either sequentially compact or convex and compact, then K is metrizable ([9]). Every almost-separable

As lower triangular matrices, Sheffer sequences form a sub-group of the group of invertible elements of the (completed) incidence algebra I ( N op , K ) of the integers (with

Séverine Bernard, Jean-François Colombeau, Antoine Delcroix. Generalized Integral Operators and Applications.. Moreover, in contrast to the distributional case, we show that

There exists a separable superreflexive Banach space with the bounded approximation property (in fact with unconditional finite dimensional decom- position) which does

To finish this section we would like to mention that the other reason to investigate the (SC)-canonical decomposition more closely appeared after reading papers [3],

LINDENSTRAUSS, L., On nonlinear projections in Banach spaces.. Almqvist &amp; Wiksells

Department o] Mathematics, Research School of Physical Sciences, The Australian National University, Canberra, A.. Almqvist &amp; Wiksells

ARKIV F/JR MATEMATIK.. Almqvist &amp; Wiksells Boktryckeri

2 The inc|usion sign and the concept of subset are used in the broad sense (equality not ex- cluded)... This completes the

Actually Sali6 proves only the first inequality.. Almqvist &amp; Wiksells

Almqvist &amp; Wiksells Boktryckeri AB... Almqvist &amp; Wiksells Boktryckeri

On pourrait craindre, au Niger, la majoration de cette forme de discrimination sociale dans la mesure où les sujets non instruits sont de très loin plus nombreux que les

This paper considers universal Hilbert space opera- tors in the sense of Rota, and gives criteria for universality of semigroups in the context of uniformly continuous semigroups